DOI: http://dx.doi.org/10.18203/2319-2003.ijbcp20172256

Methimazole induced lichenoid eruptions: an unusual case

Vibhashree G. N., Anuradha H. V., Pramila Kalra

Abstract


This is a case report of a 31-year-old male presented to the Endocrinology outpatient department of our hospital with hyperthyroidism and was prescribed tablet methimazole 30mg once daily and tablet propranolol 40mg once daily. After 3 months, the patient complained of violaceous papular lesions on both the extensor aspect of the arms and legs. Physical examination was remarkable for acute onset, raised, itchy, violaceous papular lesions over the defined areas. The drug methimazole was suspected to cause lichenoid drug eruptions and was withdrawn. This case illustrates methimazole otherwise an efficacious and widely used anti thyroid drug is an agent capable of inducing lichenoid eruptions. However in future the monitoring of methimazole is essential for such adverse reaction.


Keywords


Adverse drug reaction, Methimazole, Lichenoid drug eruptions

Full Text:

PDF

References


Ghosh S. Generalized lichenoid drug eruption associated with imatinib mesylate therapy. Indian Journal of Dermatology. 2013;58(5):388.

Melmed S, Kenneth S. William textbook of endocrinology. Elsevier; 2015.

Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. A method for estimating the probability of adverse drug reactions. Clinical pharmacology and therapeutics. 1981;30(2):239.

World Health Organization. The use of the WHO-UMC system for standardized case causality assessment. Uppsala: The Uppsala Monitoring Centre; 2005.

Shiohara T, Holubar C. The Lichenoid Tissue Reaction. The American Journal of Dermatopathology. 1988;10(3):257-69.

Rook A. T. Rook's textbook of Dermatology. Chichester, West Sussex, UK: Wiley-Blackwell; 2010.

Fitzpatrick T. Freedberg I. Fitzpatrick's Dermatology in General Medicine. New York: McGraw-Hill, Medical Pub. Division; 2003.

Braun-Falco, Otto et al. Dermatology. 1st Ed. Berlin: Springer; 1991.

Seo, Ji-Yeon. Methimazole-Induced Bullous Systemic Lupus Erythematosus: A Case Report. Journal of Korean Medical Science. 2012;27(7): 818.

Khalil BR. Methimazole-Induced Myositis: A Case Report and Review of The Literature. Endocrinology, Diabetes and Metabolism Case Reports; 2013.

Shikha, D. Antineutrophilic Cytoplasmic Antibody Positive Vasculitis Associated with Methimazole Use. Case Reports in Endocrinology; 2015:1-3.

Thomas, Saly K, Sheffield JS, Roberts SW. Thionamide-Induced Neutropenia and Ecthyma in a Pregnant Patient with Hyperthyroidism. Obstetrics and Gynecology. 2013;122(2,2):490-2.